This is a 76–year–old white female with a history of mastocytosis, who was admitted with acute diastolic heart failure and new–onset atrial fibrillation. Intravenous furosemide was initiated for diuresis, Verapamil was utilized to control her heart rate, and Coumadin was started for longterm anticoagulation. Lovenox was given as bridge therapy. Shortly after her admission, a right flank hematoma developed, and her hemoglobin decreased from 13.1 to 7.0 g/dL. On the same date, her WBC count increased from 25.4 to 90.2 k/mL. Soon thereafter, she became hypotensive, with a systolic blood pressure as low as 48 mmHg. Levophed was started for pressor support. An urgent hematology consult was requested, and subsequently hydroxyzine, famotidine, montelukast and methylprednisolone were initiated for management of this anaphylactic episode. It was thought that the trigger for the patient’s massive mast cell degranulation, which led to this episode of anaphylaxis, was the acute development of anemia. The patient received transfusion support with packed red blood cells, fresh frozen plasma, cryoprecipitate and platelets. Within 24 hours, her hemodynamic status stabilized, and her WBC count decreased to 25.8 k/mL. No additional transfusion of blood products was necessary, and the remainder of her hospital course was uneventful. She received hydroxyzine, monteleukast, and famotidine throughout the rest of her admission.
Anaphylaxis is a life–threatening condition, for which prompt recognition and appropriate treatment are mandatory for good patient outcomes. There are numerous potential triggers for anaphylaxis, including foods, insect bites, and medications. Medications commonly utilized for the treatment of anaphylaxis include epinephrine, H1– and H2–histamine receptor blockers, and leukotriene antagonists. Steroids are useful for the biphasic anaphylactic response that is seen in up to 23% of adults. Patients with mastocytosis are at increased risk for developing anaphylaxis. Mastocytosis is a rare disorder, which is associated with an increased accumulation of mast cells in tissues. Mast cells contain multiple vasoactive substances, including histamine. When an inciting event, such as medications, emotional stress, or pain causes the sudden massive degranulation of mast cells, then anaphylaxis occurs. Systemic mastocytosis is generally treated symptomatically, since there are no medications currently available to reduce the numbers of mast cells.
There are multiple potential causes of anaphylactic reactions, but regardless of the inciting etiology, rapid treatment is essential for patient survival. It is important for patients to avoid known triggers of anaphylaxis, whenever possible.